Alert archive / Virginia / Wind Advisories in 2022
Wind Advisory 8, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Mar 25, 2022, 5:55 PM EDT for Alleghany County, Ashe County, Watauga County, North Carolina; 11 counties in Virginia. It took effect at Mar 26, 2022, 6:00 AM EDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2022, 5:55 PM EDT (21:55 UTC)
- In effect from
- Mar 26, 2022, 6:00 AM EDT
- Expired
- Mar 27, 2022, 12:00 AM EDT
- In force
- 18 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Bland County, VA, Carroll County, VA, City of Galax, VA, City of Radford, VA, Floyd County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1796 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- -93 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
821 WWUS71 KRNK 252155 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 555 PM EDT Fri Mar 25 2022 NCZ001-002-018-VAZ007-009-010-012>017-261000- /O.NEW.KRNK.WI.Y.0008.220326T1000Z-220327T0000Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Tazewell, Marion, Bland, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 555 PM EDT Fri Mar 25 2022 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 8 PM EDT SATURDAY... * WHAT...West winds 15 to 25 mph with gusts of 45 to 50 mph expected. * WHERE...Portions of southwest Virginia and northwest North Carolina. * WHEN...From 6 AM to 8 PM EDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds with localized gusts possibly exceeding 50 mph will be at the higher elevations of the North Carolina High County into far southwest Virginia, particularly locations such as Beech Mountain, Whitetop, Mt. Jefferson, and Mt. Rogers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ RAB
4 follow-up statements
019 WWUS71 KRNK 260900 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 500 AM EDT Sat Mar 26 2022 NCZ001-002-018-VAZ007-009-010-012>017-261700- /O.CON.KRNK.WI.Y.0008.220326T1000Z-220327T0000Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Tazewell, Marion, Bland, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 500 AM EDT Sat Mar 26 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts of 45 to 50 mph expected. * WHERE...Portions of southwest Virginia and northwest North Carolina. * WHEN...From 6 AM to 8 PM EDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds with localized gusts possibly exceeding 50 mph will be at the higher elevations of the North Carolina High County into far southwest Virginia, particularly locations such as Beech Mountain, Whitetop, Mt. Jefferson, and Mt. Rogers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 11
891 WWUS71 KRNK 261601 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1201 PM EDT Sat Mar 26 2022 NCZ001-002-018-VAZ007-009-010-012>017-270000- /O.CON.KRNK.WI.Y.0008.000000T0000Z-220327T0000Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Tazewell, Marion, Bland, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 1201 PM EDT Sat Mar 26 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts of 45 to 50 mph expected. * WHERE...Portions of southwest Virginia and northwest North Carolina. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds with localized gusts possibly exceeding 50 mph will be at the higher elevations of the North Carolina High County into far southwest Virginia, particularly locations such as Beech Mountain, Whitetop, Mt. Jefferson, and Mt. Rogers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SHH
239 WWUS71 KRNK 262353 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 753 PM EDT Sat Mar 26 2022 NCZ002-VAZ007-009-010-012>014-016-017-270100- /O.EXP.KRNK.WI.Y.0008.000000T0000Z-220327T0000Z/ Alleghany NC-Tazewell-Smyth-Bland-Wythe-Pulaski-Montgomery- Carroll-Floyd- Including the cities of Sparta, Tazewell, Marion, Bland, Wytheville, Radford, Pulaski, Blacksburg, Galax, and Floyd 753 PM EDT Sat Mar 26 2022 ...WIND ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING... Winds will gust at time to 20 to 30 mph tonight, but below advisory levels. Therefore the advisory has been allowed to expire. $$ NCZ001-018-VAZ015-270400- /O.EXT.KRNK.WI.Y.0008.000000T0000Z-220327T0400Z/ Ashe-Watauga-Grayson- Including the cities of West Jefferson, Boone, Independence, Whitetop, Troutdale, and Volney 753 PM EDT Sat Mar 26 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...In Virginia, Grayson County. In North Carolina, Watauga and Ashe Counties. * WHEN...Until midnight EDT tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs or weaker trees could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
432 WWUS71 KRNK 270416 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1216 AM EDT Sun Mar 27 2022 NCZ001-018-VAZ015-270530- /O.EXP.KRNK.WI.Y.0008.000000T0000Z-220327T0400Z/ Ashe-Watauga-Grayson- Including the cities of West Jefferson, Boone, Independence, Whitetop, Troutdale, and Volney 1216 AM EDT Sun Mar 27 2022 ...WIND ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 25, 3:00 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Mar 25, 3:00 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 300 PM EDT Fri Mar 25 2022 .SYNOPSIS... Low pressure in the upper levels of the atmosphere will settle over the eastern U.S. through the upcoming weekend. This feature will result in cooler than normal temperatures and the potential for rain or snow showers. Winds will also be gusty at times. && .NEAR TERM /THROUGH SATURDAY/... As of 215 PM EDT Friday... ...Increasing chances for precipitation across the north... Mid level cloudiness has moved in from the west today, with a few breaks for sun still remaining for the time being. Denser low clouds are located just to our west and should arrive in the next few hours. Water vapor imagery shows a short wave digging to our south, with another near Duluth, MN. This more robust short wave is forecast to dive southeast into the Ohio Valley tonight...crossing the northern Mid-Atlantic Saturday. The accompanying upper level trough will carve into the eastern CONUS through the weekend. This will mean increasing chances for showers, especially for the mountains, where the p-type will mix with or change to snow in the morning hours/ during the day Saturday. Accumulations should be light and confined to just the highest elevations, which may pick up 1-3" through Saturday night...with more light accumulation possible Sunday morning. A short wave passage has allowed for deep mechanical mixing today to 5-7kft, and the boundary layer will remain coupled at least for part of the night and over the ridges. So expect gusts to continue through the overnight, drop off some in the early morning hours, then pick up once again once the sun comes out and the PGF increases. Should see many locations gusting in the 20 to 30 mph range. We have issued a fire danger statement for the Piedmont of NC with RH values dropping off east of the Blue Ridge tomorrow. Recent rainfall precludes a red flag at this time. For tonight, expecting temperatures to trend cooler as colder air infiltrates from the northwest, lows ranging from the upper 20s to mid 30s in the mountains, to the upper 30s/lower 40s across the Piedmont. On Saturday the mountains will be in the upper 30s to mid 40s under cloud cover for highs, while downsloping west winds will clear clouds out east of the Blue Ridge and help temperatures warm into the mid to upper 50s. It will still be quite chilly with the wind. Confidence in the near term forecast is moderate for PoPs and snow amounts, and higher for other parameters. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 210 PM EDT Friday... After a cold weekend with mountain snow showers, confidence is high that drier conditions will return by Monday. A deep upper level trough should gradually move eastward and away from the Mid Atlantic during Saturday night and Sunday. However, until high pressure arrives by Sunday night into Monday, expect gusty northwest winds and mountain snow showers from Burkes Garden to Lewisburg. Any notable snowfall accumulations should be confined to western Greenbrier County. Temperatures will dive into the teens and 20s by Monday morning, but it appears to be the coldest morning for this week. Dry conditions should persist through Monday as temperatures begin to moderate. A warm front should approach from the southwest during Monday night, which should bring increasing clouds that will prevent temperatures from falling as much. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 210 PM EDT Friday... Confidence is increasing for a warmer but wetter weather pattern toward the end of the week. A warm front should pass over the Mid Atlantic on Tuesday, which could offer a slight chance of precipitation. Temperatures should jump considerably by Wednesday as the clouds decrease to reveal more sunshine with an increasing southerly flow. A large upper level ridge should also build overhead, which comes to fruition as a downstream response to an upper level trough digging southward over the Plains. A potent low pressure system should bring a cold front toward the Appalachian Mountains during Thursday and Thursday night. Widespread rain showers with an embedded afternoon thunderstorm may occur with this frontal passage. Drier conditions should return by Friday as high pressure builds eastward. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 220 PM EDT Friday... Unsettled weather is expected through the upcoming weekend as low pressure aloft becomes established over the eastern CONUS. Embedded within the long wave trough will be smaller disturbances, which will be associated with areas of enhanced cloudiness and showers. VFR cloud bases will lower to MVFR category this evening in the mountain terminals tonight. -SHRA are possible tonight, mixing in with or changing to -SHSN for KLWB and KBLF tomorrow morning. Little or no snow accumulation is expected at TAF sites. Western slopes may trend into IFR category as ceilings approach 1kft tonight. East of the mountains, expecting primarily VFR cloud bases. Visibilities will be primarily VFR, but brief MVFR visibilities may be associated with rain/snow showers. Winds will continue out of the WNW this afternoon, with gusts 20 to 25 kts this evening. Winds lighten a bit overnight, but still expecting occasional gusts. Winds increase to 20 to 30 kts tomorrow with occasional higher gusts. Forecast confidence is moderate. Extended Aviation Discussion... The weekend pattern will more closely resemble that of winter as opposed to the spring weather of recent days. Much colder air will spread into the area for the weekend along with a typical wintertime/northwest flow pattern. This will result in widespread MVFR ceilings and scattered rain/snow showers across the mountains. Surface winds will prevail from the northwest and average 10-15kts with gusts over 20kts throughout much of the weekend, decreasing early next week as high pressure builds into the area. The next chance for showers comes Tuesday with a warm front. && .FIRE WEATHER... Gusty west winds continue through this evening before diminishing a little overnight. Westerly winds increase once again in the morning, with gusts in the 20-30 mph range. As drier air filters in, RH values along and east of the Blue Ridge drop to 25-30%. We have issued a fire danger statement for NC for this hazard. && .EQUIPMENT... The KFCX radar will encounter intermittent outages until further notice as technicians continue to troubleshoot network communication issues. We apologize for the inconvenience. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM/SH NEAR TERM...SH SHORT TERM...PW LONG TERM...PW AVIATION...PM/SH FIRE WEATHER...SH EQUIPMENT...PW
Hazardous weather outlook, Mar 25, 3:06 PM EDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 306 PM EDT Fri Mar 25 2022 WVZ508-261915- Western Greenbrier- 306 PM EDT Fri Mar 25 2022 This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...This afternoon and tonight. Snowfall is expected to begin overnight with an inch possible by the morning hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional snow accumulations are expected Saturday through Sunday morning, with totals in the 1 to 4 inch range. This will result in slick travel conditions, especially across the higher elevations of the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. VAZ007-009-010-015-WVZ042-043-261915- Tazewell-Smyth-Bland-Grayson-Mercer-Summers- 306 PM EDT Fri Mar 25 2022 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Light snow accumulations will be possible Saturday through Sunday morning, which may result in slick travel conditions, especially across the higher elevations of the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. VAZ011>014-016>020-022>024-032>035-043>047-058-059-WVZ044-507-261915- Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Monroe- Eastern Greenbrier- 306 PM EDT Fri Mar 25 2022 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-261915- Ashe-Watauga- 306 PM EDT Fri Mar 25 2022 This Hazardous Weather Outlook is for northwest North Carolina. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Light snow accumulations will be possible Saturday through Sunday morning, which may result in slick travel conditions, especially across the higher elevations of the mountains. On Saturday afternoon, gusty winds along with lower humidity values will result in enhanced fire danger. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ002>006-019-020-261915- Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin- 306 PM EDT Fri Mar 25 2022 This Hazardous Weather Outlook is for north central North Carolina and northwest North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Gusty winds along with lower humidity values will result in enhanced fire danger Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 25, 2:58 PM EDT, 2 hours 57 minutes before
Special Weather Statement National Weather Service Blacksburg VA 258 PM EDT Fri Mar 25 2022 NCZ001>006-018>020-260900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin- Including the cities of West Jefferson, Sparta, Dobson, Danbury, Eden, Yanceyville, Boone, Wilkesboro, and Yadkinville 258 PM EDT Fri Mar 25 2022 ...Enhanced Fire Danger Expected Saturday Afternoon... Westerly winds over the North Carolina Piedmont increase on Saturday behind a frontal passage, with wind gusts in the 20 to 30 mph range. As drier air filters in, relative humidity values along and east of the Blue Ridge drop to 25 to 30 percent in the afternoon. This will create enhanced fire danger. Winds will decrease Saturday night. Please refer to your local burn permitting authorities on whether you can burn Saturday. If you do burn, use extreme caution since fires can quickly get out of hand under these conditions. Hanes
Nearby
Wind Advisories in Virginia, 2022Wind Advisories in North Carolina, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.